Children on Psychiatric Drugs Can Quickly Become Obese
Children taking psychiatric drugs can quickly gain an alarming amount of weight. The Associated Press reports that a study found that many gain nearly 20 pounds and become obese within just 11 weeks of starting the medication.
“Sometimes this stuff just happens like an explosion. You can actually see them grow between appointments,” said Dr. Christopher Varley, a psychiatrist with Seattle Children’s Hospital. Varley called the study “sobering.”
Weight gain is a known possible side effect of the anti-psychotic drugs prescribed for bipolar disorder and schizophrenia. The drugs are increasingly being prescribed for autism, attention deficit disorders, and other behavior problems. The new study in mostly older children and teens suggests that this age group may be more vulnerable to weight gain than adults.
The study also linked some of these drugs with worrisome increases in blood fats including cholesterol, also seen in adults. Researchers tie these changes to weight gain and worry that both may make children more prone to heart problems in adulthood.
The research is the largest in children who had just started taking these medicines, and provides strong evidence suggesting the drugs, not something else, caused the side effects, said lead author Dr. Christoph Correll of North Shore-Long Island Jewish Health System in Glen Oaks, N.Y.
But because these drugs can reduce severe psychiatric symptoms in troubled children, “We’re a little bit between a rock and a hard place,” he said.
The study authors said their results show that children on the drugs should be closely monitored for weight gain and other side effects, and that when possible, other medicines should be tried first.
The study appears in Wednesday’s Journal of the American Medical Association. It involved 205 New York City-area children from 4 to 19 years old who had recently been prescribed one of the drugs; the average age was 14.
Depending on which of four study drugs children used, they gained between about 10 and 20 pounds on average in almost 11 weeks; from 10 percent to 36 percent became obese.
The drugs are Abilify, Risperdal, Seroquel, and Zyprexa. Of the four, Seroquel and Zyprexa are not yet approved for children, and they had the worst effects on weight and cholesterol. However, a government advisory panel recently voted in favor of pediatric use for the two drugs, and the Food and Drug Administration often follows its advisers’ recommendations.
The drugs’ makers said these problems are known side effects but emphasized the drugs’ benefits in helping patients cope with serious mental illness.
The four drugs have been considered safer than older anti-psychotic drugs, which can cause sometimes permanent involuntary muscle twitches and tics. That has contributed to widespread use of the newer drugs, including for less severe behavior problems, a JAMA editorial said.
The number of children using these drugs has soared to more than 2 million annually, according to one estimate.
Doctors “should not stretch the boundaries” by prescribing the drugs for conditions they haven’t been proven to treat, said Varley, co-author of the editorial.
Why these drugs cause weight gain is uncertain but there’s some evidence that they increase appetite and they may affect how the body metabolizes sugar, said Jeff Bishop, a psychiatric pharmacist at the University of Illinois at Chicago. The drugs also can have a sedation effect that can make users less active.